Alert archive / California / River Flood Warnings in 2018
River Flood Warning 5, NWS Reno, NV
NWS Reno, NV issued this river flood warning at Apr 6, 2018, 10:24 PM PDT for Plumas County, California. It took effect at Apr 8, 2018, 5:00 AM PDT. It was in force for 36 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2018, 10:24 PM PDT (05:24 UTC)
- In effect from
- Apr 8, 2018, 5:00 AM PDT
- Expired
- Apr 9, 2018, 5:00 PM PDT
- In force
- 36 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- Minor
County Plumas County, CA
The radar
The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Middle Fork Feather River near Portola (MFTC1).
- Action stage
- 4851 ft
- Minor stage
- 4852.5 ft
- Moderate stage
- 4853.5 ft
- Major stage
- 4855.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11392100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
016 WGUS45 KREV 070524 FLWREV Flood Warning National Weather Service Reno NV 1024 PM PDT Fri Apr 6 2018 ...The National Weather Service in Reno has issued a Flood Warning for the following rivers in California... Middle Fork Feather River Near Portola affecting Plumas County For the Middle Fork Feather River...including Portola...Minor flooding is forecast. A strong atmospheric river will bring periods of heavy rain to the Middle Fork Feather River basin through early Saturday. Runoff from these heavy rains will cause rises on the river late Saturday and Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. River forecasts include current and planned reservoir releases. && CAC063-081124- /O.NEW.KREV.FL.W.0005.180408T1200Z-180410T0000Z/ /MFTC1.1.ER.180408T1200Z.180408T1800Z.180409T0600Z.NO/ 1024 PM PDT Fri Apr 6 2018 The National Weather Service in Reno has issued a * Flood Warning for The Middle Fork Feather River Near Portola. * from late Saturday night to Monday afternoon...Or until the warning is cancelled. * At 9:30 PM Friday the stage was 4.2 feet. * Flood stage is 8.5 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early Sunday morning and continue to rise to near 8.8 feet by late Sunday morning.the river will fall below flood stage by late Sunday evening. * Impact...At 9.0 feet, minor flooding of lowlands, rural roads, agricultural areas and some low lying structures between Beckwourth and Sloat can be expected. In Portola, water could get to within 2 feet of the Highway 70 road surface below town. Water gets to within about 2 feet of Veterans Hall foundation and low lying homes along the river near Highway 70. && LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072 $$
2 follow-up statements
911 WGUS85 KREV 071003 FLSREV Flood Statement National Weather Service Reno NV 303 AM PDT Sat Apr 7 2018 ...The Flood Warning continues for the following rivers in California...Nevada... Middle Fork Feather River Near Portola affecting Plumas County Truckee River Near Truckee affecting Nevada and Placer Counties Truckee River At Vista affecting Storey and Washoe Counties West Fork Carson River At Woodfords affecting Alpine and Douglas Counties A strong atmospheric river will bring moderate to heavy rain in much of the Sierra, northeast California, far western Nevada today. This rain will accelerate mid- and high-elevation snowmelt in many basins and contribute to runoff. The precipitation will end late Saturday and runoff will decrease, but impacts will still be felt on the main stem rivers into Sunday. These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. River forecasts include current and planned reservoir releases. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be alert for heavy rain upstream of your location which could cause additional rapid rises on rivers and streams. Valuables should be moved away from areas subject to flooding. Never drive through flooded areas. Follow the directions of emergency officials. && CAC057-061-081603- /O.EXT.KREV.FL.W.0002.000000T0000Z-180409T0500Z/ /TRCC1.2.RS.180406T2130Z.180407T1800Z.180408T1100Z.NO/ 303 AM PDT Sat Apr 7 2018 The Flood Warning continues for The Truckee River Near Truckee. * until Sunday evening. * At 2:00 AM Saturday the stage was 3.9 feet. * Flood stage is 4.5 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by early Saturday morning and continue to rise to near 6.3 feet by late Saturday morning. The river will fall below flood stage by early Sunday morning. * Impact...At 6.0 feet, moderate flooding from Bear Creek in the Alpine Meadows area to Truckee is likely. Flooding of yards and basements of low-lying homes along river can be expected with some private bridges impacted. && LAT...LON 3918 12021 3932 12022 3939 12010 3938 12009 3919 12019 $$ NVC029-031-081603- /O.EXT.KREV.FL.W.0004.180407T1712Z-180409T0000Z/ /VISN2.1.RS.180407T1712Z.180408T0100Z.180408T0600Z.NO/ 303 AM PDT Sat Apr 7 2018 The Flood Warning continues for The Truckee River At Vista. * from this morning to Sunday afternoon. * At 1:35 AM Saturday the stage was 12.2 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late Saturday morning and continue to rise to near 16.9 feet by Saturday evening. The river will fall below flood stage by late Saturday evening . * Impact...At 16.5 feet, minor flooding U.S. Highway 395 to Nixon, including parks, trails, and agricultural areas near the river is likely. Possible impacts to roads and buildings between Highway 395 and Vista Boulevard. This is significantly lower than the flooding in January and February of 2017. && LAT...LON 3954 11979 3989 11937 3967 11924 3957 11933 3943 11976 $$ CAC003-NVC005-081603- /O.CON.KREV.FL.W.0006.000000T0000Z-180409T0400Z/ /WOOC1.2.ER.180407T1100Z.180407T1800Z.180408T1000Z.NR/ 303 AM PDT Sat Apr 7 2018 The Flood Warning continues for The West Fork Carson River At Woodfords. * until Sunday evening. * At 1:30 AM Saturday the stage was 13.5 feet. * Flood stage is 14.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by early Saturday morning and continue to rise to near 14.6 feet by late Saturday morning.the river will fall below flood stage by early Sunday morning. * Impact...At 14.5 feet, minor to moderate flooding is likely in the southwest Carson Valley between Centerville and Genoa, Nevada. Many, local roads may be flooded in this area. Minor to moderate flooding is possible in Alpine County, California near Woodfords and Paynesville. && LAT...LON 3877 11985 3900 11983 3896 11978 3881 11974 3875 11983 $$ CAC063-081603- /O.EXT.KREV.FL.W.0005.180409T0000Z-180410T0500Z/ /MFTC1.1.ER.180409T0000Z.180409T0000Z.180409T1100Z.NO/ 303 AM PDT Sat Apr 7 2018 The Flood Warning continues for The Middle Fork Feather River Near Portola. * from Sunday afternoon to Monday evening. * At 1:30 AM Saturday the stage was 4.2 feet. * Flood stage is 8.5 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise to flood stage Sunday afternoon then fall below flood stage Monday morning. * Impact...At 8.5 feet, some minor lowland flooding is possible between Beckwourth and Sloat, very low lying areas near the river in Portola. && LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072 $$
844 WGUS85 KREV 071655 FLSREV Flood Statement National Weather Service Reno NV 955 AM PDT Sat Apr 7 2018 ...The Flood Warning is cancelled for the following rivers in California... Middle Fork Feather River Near Portola affecting Plumas County Less rain fell than expected in the Feather River Basin and the river is forecast to crest below flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... These river forecasts are based on forecast rainfall and temperature conditions at time of issuance. If actual conditions vary from these forecasts...river conditions will vary accordingly. River forecasts include current and planned reservoir releases. && CAC063-071725- /O.CAN.KREV.FL.W.0005.000000T0000Z-180410T0500Z/ /MFTC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 955 AM PDT Sat Apr 7 2018 The Flood Warning is cancelled for The Middle Fork Feather River Near Portola. * At 9:30 AM Saturday the stage was 4.3 feet. * Flood stage is 8.5 feet. * Forecast...The river will crest below flood stage with a value of 8.3 feet Sunday afternoon. * Impact...Some areas of minor out of bank flow between Beckwourth and Sloat California...including Portola. && LAT...LON 3988 12071 3983 12038 3981 12039 3972 12058 3985 12072 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this river flood warning went out at Apr 6, 2:22 PM PDT, 8 hours 2 minutes earlier.
Area forecast discussion, Apr 6, 2:22 PM PDT, 8 hours 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
222 PM PDT Fri Apr 6 2018
.SYNOPSIS...
A strong storm with an impressive deep moisture plume for April
will impact eastern California and western Nevada through Saturday,
bringing periods of moderate to heavy rain, very high snow levels,
gusty winds, and flooding concerns along some rivers and streams.
Additional storm systems producing breezy to gusty winds and
lighter amounts of rain and snow are possible next week.
&&
.DISCUSSION...
The next 24 hours...
Overall the ongoing atmospheric river system remains on track with
light to moderate rain continuing. There are two distinct periods
to watch out for with rain totals - first what is happening now
through early this evening and second being overnight tonight into
Saturday morning. This second period is looking to have the
highest rainfall rates with the approximate timing from midnight
through noon, cutting off from the north to the south behind a
cold front. This cold front will bring snow levels down from their
forecast peak of near 12k feet to around 6.5k feet, but there will
also be a sharp cut off of moisture behind the front. This means
there is a very short window for any snow to fall over Sierra
passes and an unlikely chance for much in the way of accumulation.
If snow does happen to fall on roadways, the midday April sun
angle will rapidly melt any accumulation.
Winds will quickly increase behind the cold front with widespread
gusts of 40 to 55 mph across the region Saturday afternoon. There
is a chance for a burst of stronger winds immediately behind the
cold front with some models indicating a trop fold across the
region and 700 mb winds increasing to 65-75 mph, which could mix
down to the surface. If this does occur, these stronger winds will
be short-lived and last only 1-2 hours at most. A definite concern
is the combination of heavy rain followed by strong winds which
increases the risk for downed trees. Wind speeds will decrease
into the evening and overnight hours.
Creeks and streams are already responding to the rainfall with
mainstem rivers expected to follow. For additional details, please
see the Hydrology section below. -Dawn
Sunday night through Friday...
Conditions will be much drier by Monday with temperatures warming
back into the low 70s for many western Nevada valleys and mid 60s
for Sierra valleys. This will be the most pleasant day of the week
in terms of weather conditions.
Winds will be somewhat of a persistent feature next week. In
general, expect breezy conditions. Winds increase Tuesday becoming a
little gusty as a frontal boundary moves through the region. Gustier
winds could occur Thursday as a stronger wave moves towards the
Sierra.
Precipitation...By Tuesday a decent trough will move into the
Pacific Northwest. Previous runs had a more southerly trajectory of
the parent low, but latest model trends favor the surface low
wrapping northward off the coast of British Columbia. While light
showers are expected for Tuesday, precipitation chances and QPF has
been scaled back quite a bit. Current estimates are for generally
less than a tenth of an inch of liquid mainly occurring over the
higher terrain of the Sierra and locations in western Lassen/Plumas
Counties.
The stronger wave moves in Thursday and models continue to favor a
dynamic wave moving through the Sierra and western Nevada.
Gradients, thermal and pressure, are much stronger than the Tuesday
wave. This is indicative of stronger forcing parameters, a higher
QPF, and gusty winds across the region. Still, for perspective, QPF
is generally below 1 inch along the Sierra crest and no where near
as significant as the atmospheric river current impacting the Sierra
and western Nevada. This wave will be much cooler than recent waves
as well. Snow levels will generally be lower than 8000 feet and will
fall rapidly behind the wave below 5000 feet. Several inches of snow
will be possible for the high Sierra and higher passes with a couple
inches potentially down to Lake Tahoe level if this system holds
together. This is definitely not the final word for next Thursday;
forecast conditions are expected to evolve over the next several
days. Boyd
&&
.AVIATION...
Main aviation concerns will be winds, turbulence and LLWS through
Saturday evening, and rain which will produce mountain obscurations
and periods of MVFR CIGS/VIS through tonight, with a longer period
of MVFR/IFR likely early-mid morning Saturday during the peak
rainfall intensity. Much quieter weather with VFR conditions and
lighter W-NW winds is expected Sunday.
Hazards/impacts for the main terminals:
KTVL/KTRK: CIGS/VIS varying from VFR to MVFR thru about 09z early
Saturday with a period of IFR conditions most likely 09-16Z Saturday
morning in +RA. For winds, ridge gusts increase to 70-80 kts by
00Z and continue thru Saturday, with surface gusts to 35 KT at
times. LLWS concerns could continue into Saturday afternoon.
KRNO/KCXP: CIGS/VIS VFR with mountain obscurations in -RA thru
12z, with brief MVFR in heavier rain bands thru 00z this afternoon.
A longer period of MVFR conditions is most likely 12-16Z Saturday
morning with +RA. Winds and LLWS becomes a much bigger issue this
evening through Saturday as the ridge winds increase with some
rotors likely at times. SFC gusts through early Saturday morning
will be erratic, occasionally gusting to 35 kts, and other times
quite light and could contain an east component within rotors
(especially at KRNO). After 16Z Saturday, stronger and more
persistent SW-W winds (sustained 20-30 KT with gusts 40-45 KT) are
likely, leading to increased turbulence but less LLWS.
KMMH: More wind than rain issues--mainly SW-W winds increasing
this evening and continuing through Saturday with gusts 40-50 KT,
but some rotors are likely at times, with mountain wave turbulence
and periods of LLWS expected. VFR conditions and mountain
obscurations prevail thru 12Z but only occasional -RA, with best
chance of MVFR CIGS/VSBY and RA between 14-20Z Saturday. MJD
&&
.HYDROLOGY...
The light to moderate rain that will continue into this evening
and subsequent responses on creeks, streams, and rivers will be
very telling as to what may occur with the second, heavier round
of rain tonight into Saturday morning. Small streams have already
responded quite well to the ongoing precipitation, exacerbated by
the fact temperatures have remained above freezing the past
couple of nights. The ongoing rain is further ripening the mid-
elevation snowpack as well as increasing the elevated soil
moisture. This is especially true in the Tahoe Basin where soil
moisture is near record levels for this time of the year. This
should result in highly efficient runoff during the peak rainfall
intensity with very high snow levels (12k feet) tonight and
Saturday morning.
The ability of the snowpack at different elevations and aspects
to retain rain versus passing the rain through with additional
snowmelt is an area of forecast uncertainty. Most snow below
~7000 feet on all aspects, and below ~8000 feet on sunny aspects,
has been observed to be ripe and will contribute to runoff. Higher
elevations and shady aspects will take additional energy to ripen
and may start to contribute later in the event.
All watches, warnings, and advisories remain in effect, please
check these products for additional details on our website:
weather.gov/reno. The Middle Fork of the Feather River is
currently forecast to just touch minor flood stage, however,
impacts at this point are minor and expected to remain below or
similar to two weeks ago, so will hold off issuing a Flood Warning
unless higher flows are anticipated.
Watermasters for the Tahoe and Truckee Basins are planning to
reduce flows out of Tahoe during the period of heaviest rain
tonight into Saturday to help lessen impacts downstream along the
Truckee River. This will reduce the current forecasts on all
downstream gages through the peak of the event. Reservoir
management on Tahoe, and other reservoirs on the Truckee system
may result in short term increases or decreases in flow
downstream. Therefore, just because the river goes down, doesn't
mean it won't come back up. Releases out of Tahoe will once again
be ramped up Saturday evening with continued high flows along the
Truckee expected.
In general, flows and impacts are expected to exceed the March
22nd, 2018 and Nov 18th, 2017 events. Is this as bad as January -
February 2017? Region- wide this is unlikely, but we can't rule
out some isolated areas of similar impacts. - Dawn and Tim
&&
.REV Watches/Warnings/Advisories...
NV...Flood Watch from 5 PM PDT this afternoon through Sunday morning
NVZ002-003.
Wind Advisory from 3 AM to 11 PM PDT Saturday NVZ001-003>005.
Lake Wind Advisory from 11 PM this evening to 11 PM PDT Saturday
for Lake Tahoe in NVZ002.
CA...Flood Watch from 5 PM PDT this afternoon through Sunday morning
CAZ071>073.
Wind Advisory from 3 AM to 11 PM PDT Saturday CAZ070-073.
Lake Wind Advisory from 11 PM this evening to 11 PM PDT Saturday
for Lake Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 11:09 PM PDT | River Flood Warning | REV | Alpine | 46 hr |
| Apr 7, 5:45 AM PDT | Areal Flood Advisory | REV | Alpine, El Dorado, Placer | 22 hr |
Nearby
River Flood Warnings in California, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.